Postmenopausal Hormone Use Raises Risk of Reflux
Over-the-counter and prescription estrogens associated with gastroesophageal reflux
TUESDAY, Sept. 9 (HealthDay News) -- Postmenopausal women who take estrogens, selective estrogen receptor modulators or over-the-counter hormone preparations are more likely to have symptoms of gastroesophageal reflux, according to the results of a study published in the Sept. 8 issue of the Archives of Internal Medicine.
Brian C. Jacobson, M.D., of Boston University, and colleagues conducted a study of 51,637 postmenopausal women enrolled in the Nurses' Health Study, of whom 23 percent reported symptoms of gastroesophageal reflux disease (GERD).
The odds of GERD symptoms among women who reported using postmenopausal hormones in the past were 1.46 times those of women who reported never having used postmenopausal hormones, while the odds for current estrogen users were 1.66 times, and the odds for users of combined estrogen and progesterone were 1.41 times, the researchers report. Compared to those who had never used postmenopausal hormones, the odds for women currently using selective estrogen receptor modulators and those using over-the-counter hormone preparations, the odds of GERD symptoms were 1.39 times and 1.37 times, respectively. The association between GERD symptoms and hormone use increased with dosage and duration, the report indicates.
"As the current U.S. population ages, there may be increasing numbers of women seeking both medical and complementary therapies for menopause-related symptoms and breast cancer or osteoporosis prevention," the authors write. "These women should be counseled about the potential for symptoms of gastroesophageal reflux associated with hormone therapies."
Jacobson has consulted for Ortho-McNeil Janssen.